Flash Flood, Allegany
- When
- August 5, 2:35 PM EST to 4:00 PM EST
- Where
- Allegany County, Andover
- Property damage
- $1.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.257, -78.028 (the zone’s center; the record gives no point)
Thunderstorms during the afternoon hours produced several inches of rain over parts of the southern tier to the Finger Lakes region. The heavy rains fell on already saturated ground from storms over the past several weeks.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms during the afternoon hours produced several inches of rain over parts of the southern tier to the Finger Lakes region. The heavy rains fell on already saturated ground from storms over the past several weeks. Rainfalls of over an inch and a half in a half hour were reported. In Allegany county, the heavy rains again caused flash flooding and road closures over an area already hard hit and damaged by flooding in July. State Routes 417 and 19 were closed as culverts overflowed. In Ontario county, the towns of Honeoye, East Bloomfield, Bristol, Naples and Richmond were affected by flooding. Several roads were washed out and debris and tree limbs were littered throughout the area. Route 20A was closed by flood waters and a portion of the foundation of the roadway was washed away. In Perry and Honeoye, basement flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 5, 2:34 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 334 PM EDT TUE AUG 5 2003 BAND OF PRECIP WITH EMBEDDED HVY RAIN IN TSTMS EXTENDING FROM SOUTH CENTRAL NEW YORK ARND THE BGM AREA NORTHWEST INTO THE FINGER LKS REGION AND THE NIAGARA FRONTIER EXPECT HEAVIEST PRECIP TNGT TO BE MNLY OVR THE FINGER LKS REGION INTO OSWEGO COUNTY WHERE 1-2 INCHES IS PSBL OVRNGT...LOCALIZED HIGHER AMNTS PSBL IN TSTMS. EXPECT LESSER AMNTS FURTHER WEST AND NORTH. WILL ISSUE FLOOD WATCH FOR TNGT FOR THE FINGER LKS REGION FROM MONROE AND LIVINGSTON COUNTIES...EAST TO OSWEGO COUNTY. WATCH COULD PSBLY HAVE TO BE EXTENDED FURTHER WEST. MAIN THREAT WILL BE FLASH FLOODING FROM TSTMS WITH HVY RAIN. PERSISTENT UPPER LOW KEEPS UNSETTLED WX WITH VARYING CHCS OF SHWRS/TSTMS INTO THE WEEKEND. HIGHEST POPS TNGT/WED. THE GFS SHOWS SOME DRYING WED NGT FROM WEST TO EAST. WILL GO WITH A DRY FCST WED NGT WEST OF THE GEN VALLEY WITH A CHC OF AN EVE TSTM OVR THE FINGER LKS WITH LKLY POPS UP ARND THE WATERTOWN AREA. THU...BEST CHC SHWR/TSTM IN THE AFTN FROM THE FINGER LKS WEST BUT WILL NOT PUT ANY TIMING FOR AREAS EAST OF LAKE ONTARIO. ON FRIDAY...AXIS OF UPPER TROUGH APPROACHES WESTERN NY FRIDAY MRNG SO WILL GO WITH CHC POPS IN THE WEST BUT HOLD OFF CHC PRECIP EAST OF LAKE ONTARIO TILL FRIDAY AFTN. PRECIP THREAT CONTINUES INTO FRIDAY EVENING. IN THE EXTENDED...HARD TO GO AGAINST PERSISTENCE. GFS SHOWS RIDGE OVR THE CENTRAL LAKES TRYING TO BUILD INTO WESTERN NY BUT WITH STATIONARY FRONT RUNNING ALNG THE APPALACHINS INTO EASTERN NEW YORK IT IS HARD NOT TO MENTION AT LEAST A LOW CHC SHWR/TSTM SAT INTO SUNDAY WITH BEST CHC IN THE SOUTHERN TIER AND EAST OF LAKE ONTARIO. .BUF...FLOOD WATCH TONIGHT FOR NYZ003>006-013-014. JJP
NYZ001>008-010>014-019>021-085-051045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 440 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME BUT WITH RECENT HEAVY RAINS THERE IS STILL A POTENTIAL FOR LOCALIZED FLOODING IN THUNDERSTORMS WITH HEAVY RAIN ESPECIALLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN IS NOT LIKELY TO BE ACTIVIATED TODAY OR TONIGHT BUT SPOTER INFORMATION ON RAINFALL AMOUNTS WILL BE VERY HELPFUL. SAGE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
0116 PM EDT TUE AUG 05 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM WEST FALLS NY 60 MPH TSTORM WIND
08/05/03 ERIE 2 TREES DOWN ON WEST FALLS
RD REPORTED BY COUNTY
OFFICIAL.
1245 PM WEST FALLS NY 60 MPH TSTORM WIND
08/05/03 ERIE LARGE APPLE TREE DOWN
ADJACENT TO RTE 240
REPORTED BY BROADCAST MEDIA
NIZIOLThe Buffalo radar (KBUF), 96 km away, was scanning. The volume nearest the first event began at 19:35 UTC.
4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374914, 5374915, 5374916, 5374917.